0
Critical Care |

Is Using High Dose Insulin in Lieu of Glucagon in Beta Blocker Toxicity a Good Idea? FREE TO VIEW

Shantanu Singh, MD; Shivank Singh; Suramanyam Chittivelu, MD
Author and Funding Information

University of Illinois College of Medicine at Peoria, Peoria, IL


Chest. 2015;148(4_MeetingAbstracts):275A. doi:10.1378/chest.2266953
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Student/Resident Case Report Posters II

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: In the heart, insulin has direct effects on glucose transport[i], glucose oxidation, glycolysis, glycogen synthesis and protein synthesis. Insulin may also increase cardiac contractility and may have anti apoptotic effect on cardiac myocytes. It is established to treat beta blocker toxicity with glucagon.

CASE PRESENTATION: A 28 year old was referred to our medical center with primarily propranolol overdose. She arrived to the hospital bradycardic, hypothermic, and hypotensive. She was given narcan with no effect. Neuro exam revealed dilated and fixed pupils with grade 3 papilledema. Gag and cough reflexes were absent. EEG was consistent with severe diffuse cerebral dysfunction. She had witnessed seizures which were controlled with propofol and Keppra. Patient required epinephrine, levophed, dopamine and vasopressin to maintain BP. She remained unresponsive after receiving naloxone, glucagon infusion and calcium gluconate. She was then started on insulin drip and glucose infusion which led the patient gain consciousness. Soon she was weaned off the vasopressors. The patient continues to remain asymptomatic and is doing well.

DISCUSSION: Beta blocker toxicity can be the result of intentional or unintentional ingestion. It’s overdose is associated with hypotension, bradycardia, bronchospasm and cardiogenic shock.[i] Treatment includes supportive care, administering fluids, calcium, glucagon, atropine, catecholamines, inotropes, vasopressors and mechanical support. In general, high dose insulin works by increasing inotropy, intracellular glucose transport and vascular dilatation [enhancement of endothelial nitric oxide synthase (eNOS) activity by its effects on PI3K]. Very high dose of insulin is required to increase eNOS activity above basal concentrations, consistent with the need for a higher insulin dosing range to elicit beneficial vascular dilation and thus enhanced cardiac output. Insulin in high concentrations contributes to the inotropic effects, many of which involve calcium and the PI3K pathway. In contrast to catecholamine agents, these inotropic effects have been shown to increase coronary blood flow without increasing oxygen requirement. To our experience, at the beginning of therapy, a dextrose infusion should be initiated in order to prevent hypoglycemia followed by an initial insulin bolus of 1 U/kg followed by a 0.5-1 U/kg/h continuous infusion.

CONCLUSIONS: High dose insulin is wide availability, inexpensive and has minimal adverse events further supporting its use. Adverse events are predictable and glucose and potassium concentrations need to be monitored carefully.

Reference #1: Laughlin, M.R., Taylor, J.F., Chesnick, A.S., and Balaban, R.S. 1992. Regulation of glycogen metabolism in canine myocardium: effects of insulin and epinephrine in vivo. Am. J. Physiol. 262:E875-E883.

DISCLOSURE: The following authors have nothing to disclose: Shantanu Singh, Shivank Singh, Suramanyam Chittivelu

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
Diabetes management in the long-term care setting.
American Medical Directors Association | 7/3/2008
Diabetes care in the school and day care setting.
American Diabetes Association | 7/3/2008
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543